Florida, 2017

Lightning Strikes in Florida, June 15, 2017

June 15, 2017 · NWS MOB · 3 events in 1 county or zone

Thunderstorms produced heavy rain and lightning strikes which caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced heavy rain and lightning strikes which caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 15, 5:40 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 15, 5:40 AM CST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
640 AM CDT Thu Jun 15 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...Radar shows an increase in convection southeast of
I-65 with a movement to the southeast at around 10 mph. Another
potentially active convective day today to impact approaches/departures
with the development of scattered to numerous shra/tsra reducing
cig bases to MVFR categories while also containing instances of
brief strong gusty winds of variable direction. Vsby could also
be reduced to IFR/LIFR categories in +tsra. /10

&&

.PREV DISCUSSION... /issued 353 AM CDT Thu Jun 15 2017/

NEAR TERM /Now Through Thursday night/...15.00Z Upper air
analysis shows a weakness in the upper level geo-potential height
field holding over the southeast US while a diffluent high level
northwest flow has set up over the lower MS River Valley. This due
to a deep layer ridge of high pressure over Mexico and a northern
stream trof axis ejecting east over the mid and upper MS River
Valley. Some reduction in deep layer moisture has been noted on pwat
charts over the deep south by around a quarter inch or so with
values near 1.8 inches. Still though, environmental moisture more
than sufficient for convection. Going into today, mid level impulses
sinking southeast over the region within the higher level northwest
flow, operating on a destabilizing environment and layer moisture
supports an increased coverage of storms thru the course of the day.
There is a difference of opinion on amount of coverage today between the
higher resolution mesoscale models of the HRRR/NAM 3km, the short
range ensembles and the operational GFS/ECMWF. The mesoscale
guidance shows smaller coverages (i.e.-isolated to low end
scattered) which may be a function of a weak cap  being more
dominant as the result of a low level southwest flow. In the other
camp, the GFS and ECMWF indicate upper end scattered to numerous
coverages as mid level impulses and enhanced ascent looks to offset
any capping. This is also advertised in latest MOS output. Will lean
to higher pop chances given past history of convective development
that moves southeast during summertime high level northwest flow
events. Some storms could potentially become strong at times with
these potentially more focused along and northwest of I-65,
producing brief strong wind gusts, frequent lightning and locally
heavy downpours. Although the risk of widespread severe weather is
low, cannot entirely discount an isolated occurrence northwest of
the interstate where the storm prediction center posts a marginal
risk of severe weather today. A small chance of storms continues
into tonight.

Before the onset of storms, daytime highs lift into the upper 80s
over the interior with area beaches in the mid 80s. Overnight lows
in the lower to mid 70s. /10

SHORT TERM /Friday Through Saturday night/...An upper trof
over the southeast states cuts off into a poorly defined upper low
near the central Gulf coast on Saturday. A series of shortwaves
rotate through the evolving upper level pattern over the forecast
area while deep layer moisture remains elevated with precipitable
water values around 1.75 inches or 125% of normal. A weak surface
trof will be located over the southeast states on Friday (a
reflection of the upper trof) but becomes diffuse on Saturday
while a surface ridge remains of the northern/central Gulf. Expect
scattered to numerous showers and storms to develop again on
Friday, followed by scattered coverage on Saturday as the surface
trof becomes amorphous. The steering flow remains weak through the
period resulting in slow moving storms. These in turn could see some
spots receiving locally heavy rainfall resulting in nuisance
flooding issues. Highs on Friday will be in the upper 80s/near 90
except for mid 80s at the coast, then Saturday will be a bit
warmer with highs around 90 with mid/upper 80s at the coast. Lows
will be mostly in the lower 70s. /29

LONG TERM /Sunday Through Wednesday/...The weak upper low over
the north central Gulf shears out and is absorbed into an
amplifying longwave trof which advances into the eastern states
through Tuesday. A surface low well to the north (associated with
the longwave trof) brings a weak trailing cold front into the
southeast states early next week which dissipates by Wednesday as
a surface ridge builds over the region. This pattern will favor
scattered convective development over the forecast area each day
through the period. Highs through Tuesday will range from near 90
inland to the mid/upper 80s closer to the coast, then moderate
somewhat on Wednesday with upper 80s expected except for mid 80s
near the coast. Lows will range from the lower 70s inland to the mid
70s at the coast.  We continue to closely monitor for the
potential development of a low pressure system over the
northwestern Caribbean Sea which would then move into the southern
Gulf through early next week. /29

MARINE...A surface ridge of high pressure noses west over the north
central Gulf of Mexico over the next several days, leading to a
mostly light west to southwest wind flow today through Sunday. Winds
turn more southeasterly by Monday as a low pressure system moves
west over the southern Gulf. Seas reflect little change in height at
around 2 feet or so thru Sunday with a potential increase in swell
during the day Monday. Frequent cloud to water lightning along with
locally higher winds, waves and seas will be common with the passage
of marine storms. Also, visibility could be briefly reduced to less
than a mile at times in any heavier rains. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 15, 3:25 AM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
425 AM CDT Thu Jun 15 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
425 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

An increased coverage of showers and storms returns today. Some
storms possibly strong at times with these potentially more
focused along and northwest of I-65 into the afternoon. Main
impacts in and near storms will be brief strong wind gusts in
excess of 40 mph, frequent lightning and locally heavy downpours.
Although the risk of widespread severe weather is low,
forecasters cannot entirely discount an isolated occurrence.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Brief strong wind gusts, frequent lightning and locally heavy
rain will be the main impacts from summer storms during the
outlook.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.

GMZ630>635-650-655-670-675-161200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
425 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Frequent cloud to water lightning along with locally higher
winds, waves and seas will be common with the passage of isolated
to scattered marine storms. Also, visibility could be briefly
reduced to less than a mile at times in any heavier rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Frequent cloud to water lightning along with locally higher
winds, waves and seas will be common with the passage of isolated
to scattered marine storms. Also, visibility could be briefly
reduced to less than a mile at times in any heavier rains.

The radar

The Eglin Afb radar (KEVX), 107 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
June 15, 8:07 AM CST
Where
Santa Rosa County, 1 mi SW of Bagdad
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.590, -87.042

A lightning strike caused a structural fire.

Lightning, Santa Rosa

When
June 15, 8:07 AM CST
Where
Santa Rosa County, 3 mi WNW of Milton
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.647, -87.077

A lightning strike caused a house fire on Ridgeview Drive.

Lightning, Santa Rosa

When
June 15, 2:11 PM CST
Where
Santa Rosa County, 4 mi WNW of Milton
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.652, -87.092

House fire caused by lightning strike on Camille Gardens Circle.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710069, 710070, 710077.